Alert archive / Iowa / Flash Flood Warnings in 2025

Flash Flood Warning 14, NWS Des Moines, IA

July 23, 2025Worth County, Iowa

NWS Des Moines, IA issued this flash flood warning at Jul 23, 2025, 10:43 PM CDT for Worth County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2025, 10:43 PM CDT (03:43 UTC)
Expired
Jul 24, 2025, 4:45 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

County Worth County, IA

The radar

The Minneapolis radar (KMPX), 167 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2025-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 436 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2025-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
436 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
1246 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

769 
WGUS53 KDMX 240343
FFWDMX
IAC195-240945-
/O.NEW.KDMX.FF.W.0014.250724T0343Z-250724T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
1043 PM CDT Wed Jul 23 2025

The National Weather Service in Des Moines has issued a

* Flash Flood Warning for...
  Worth County in north central Iowa...

* Until 445 AM CDT Thursday.

* At 1043 PM CDT, local law enforcement reported thunderstorms 
  producing heavy rain across the warned area. Between 4 and 6 
  inches of rain have fallen. Additional rainfall amounts of 1 to 3 
  inches are possible in the warned area. Flash flooding is already 
  occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Law enforcement reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Northwood, Manly, Rice Lake, Fertile, Kensett, Grafton, 
  Hanlontown, Joice, Bolan, Northwood Municipal and Rice Lake State 
  Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

For the latest waterway observations and forecasts refer to 
weather.gov/desmoines/water.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4326 9350 4350 9350 4350 9302 4326 9303

FLASH FLOOD...OBSERVED

$$

Hagenhoff
2 follow-up statements
852 
WGUS73 KDMX 240643
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
143 AM CDT Thu Jul 24 2025

IAC195-240945-
/O.CON.KDMX.FF.W.0014.000000T0000Z-250724T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Worth IA-
143 AM CDT Thu Jul 24 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 AM CDT EARLY THIS 
MORNING FOR WORTH COUNTY...

At 143 AM CDT, local law enforcement reported thunderstorms 
producing heavy rain across the warned area. Between 5 and 7 inches 
of rain have fallen. Additional rainfall amounts up to 1 inch are 
possible in the warned area. Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Northwood, Manly, Rice Lake, Fertile, Kensett, Grafton, 
  Hanlontown, Joice, Bolan, Northwood Municipal and Rice Lake State 
  Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

For the latest waterway observations and forecasts refer to 
weather.gov/desmoines/water.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4326 9350 4350 9350 4350 9302 4326 9303

FLASH FLOOD...OBSERVED

$$

Hagenhoff
924 
WGUS73 KDMX 240941
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
441 AM CDT Thu Jul 24 2025

IAC195-240951-
/O.EXP.KDMX.FF.W.0014.000000T0000Z-250724T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Worth IA-
441 AM CDT Thu Jul 24 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 445 AM CDT EARLY THIS MORNING 
FOR WORTH COUNTY...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 4326 9350 4350 9350 4350 9302 4326 9303

$$

Jimenez

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 6:45 PM CDT, 3 hours 58 minutes earlier. Its key messages:

  • Hot and humid conditions continue today.
  • Line of thunderstorms moves through tonight into tomorrow morning, bringing potential for damaging winds and heavy rainfall. Greatest severe risk over northwestern Iowa but strong winds are possible area-wide.
  • Lingering showers and storms into Thursday morning, with additional development over southern Iowa Thursday afternoon and evening. Few strong storms are possible along the border.
Area forecast discussion, Jul 23, 6:45 PM CDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
645 PM CDT Wed Jul 23 2025

 ...Updated for the 00z Aviation Discussion...

.KEY MESSAGES...

- Hot and humid conditions continue today.

- Line of thunderstorms moves through tonight into tomorrow
  morning, bringing potential for damaging winds and heavy
  rainfall. Greatest severe risk over northwestern Iowa but
  strong winds are possible area-wide.

- Lingering showers and storms into Thursday morning, with
  additional development over southern Iowa Thursday afternoon
  and evening. Few strong storms are possible along the border.

&&

.DISCUSSION...
Issued at 231 PM CDT Wed Jul 23 2025

Hot and humid conditions are generally on track today, with
temperatures already in the upper 80s to low 90s and dewpoints in
the mid to upper 70s resulting in heat indices in the upper 90s to
around 100. Clear skies will allow for further surface heating and
boundary layer mixing through the afternoon, as is indicated by the
breezy southerly winds. Fortunately, mixing should also help to
diffuse some of the muggy dewpoints, partially induced by the moist
soils and evapotranspiration. Therefore, while heat indices
will increase with the increasing temperatures, there will be
competing forces keeping them from growing linearly. The heat
advisory remains in effect until 8pm this evening.

Another contributor to the high dewpoints is the increasing moisture
transport being provided by southerly flow around the broad upper
ridging in the southeast CONUS. Around this ridging will be an upper
level shortwave lifting northeastward through the upper Missouri and
Mississippi valley regions. This will pull a southwest to northeast
oriented boundary southeastward through the state, providing forcing
for storms this evening. These will begin to our west and drift into
the state around or after sunset. The combination of storms in a
moist, 2+ inch PWAT environment aloft and a well-mixed boundary
layer near the surface will introduce the risk for efficient cold
pool production through evaporative cooling. With the initial storms
in Nebraska, South Dakota, and northwest Iowa , this will bring
concern for damaging winds as storms initially develop and
precipitate into the 900-1000+ J/kg DCAPE environment. However, as
the cold pool(s) develop, the kinematic environment will struggle to
maintain these storms with a negligible 0-6 km shear of ~20 kts and
a 0-3 km shear vector oriented roughly parallel to slightly off the
surface boundary. This, in conjunction with diminishing low level
lapse rates as the surface inversion sets up, will limit the severe
risk as storms progress south and east through the night. Therefore,
the greatest risk for damaging winds in our forecast area will be
northwestern portions of the state this evening, with diminishing
risk further south and east. That said, with the low level jet
ramping up, 0-3 km shear magnitudes will be increasing some, which
could give cold pools slightly better low level shear to take
advantage of. Of course, the orientation of the shear won't be
favorable for much of the storms, but any more northeastward
propagating cold pools/features could still pose a risk for stronger
wind gusts farther into central Iowa. This is assuming the main cold
pool doesn't race out and undercut the storms before this occurs,
but just something to keep an eye on. Finally, in addition to the
wind threat, storms will be efficient rainers with heavy rainfall
rates, which could pose an isolated ponding/flash flood risk. Storms
will be progressive with the cold pool, but any lingering low level
jet convection behind the main line could prolong heavy rain
concerns tonight.

With the respectable 25 to 35 kt LLJ nosed into the state tonight,
rain & thunderstorms will persist along this front overnight and
into the early Thursday morning hours. Any post frontal storms will
be developing in worked over air and will have less instability
available to them, lessening the severe weather risk. You can
never really rule out a stronger storm on the nose of the low
level jet, but fortunately, once the jet stops providing a
source of lift storm chances will diminish into mid-morning.
This will not be the end of precipitation chances for the day
though, as the surface boundary settles somewhere over southern
Iowa/northern Missouri. This front will become the focal point
for redevelopment through the day and into Thursday evening,
with additional storm chances central and south. The greatest
severe weather risk will be with the higher instability axis
south of the boundary, which is currently progged over southeast
Iowa into northern Missouri. Depending on the extent of the
storms tonight, this could push the boundary even farther south
tomorrow, keeping most of the storms out of the area. Damaging
winds will be a concern with any stronger storms.

Intermittent rain and thunderstorm chances continue into Friday,
although confidence is low on details given reliance on previous
rounds of precipitation. As we get into the weekend, temperatures
also look to warm again, especially on Sunday. Assuming this trend
stays on track, heat headlines may be required again this weekend,
but will hash out the weekend forecast in future discussions.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 645 PM CDT Wed Jul 23 2025

A line of thunderstorms will move from northwest to southeast
across the state this evening and overnight into Thursday
morning. Severe storms are possible, especially in northwest
Iowa, with storms diminishing in strength with time. MVFR to
IFR cloud cover will move in behind the storms, lasting through
the rest of the TAF period. Additional scattered showers and
thunderstorms are possible through the day tomorrow, and
especially in the afternoon in southern Iowa. Given uncertainty
in the placement of the second round of storms, have kept from
TAFs for now.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for IAZ004>007-
015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097.

&&

DISCUSSION...Dodson
AVIATION...Hagenhoff
Hazardous weather outlook, Jul 23, 2:47 PM CDT, 7 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
247 PM CDT Wed Jul 23 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-242000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
247 PM CDT Wed Jul 23 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A heat advisory is in effect for the area until 8 PM. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

There is a slight risk (level 2 of 5) for severe weather in
northwest Iowa, followed by a marginal risk for the remainder of
northern and western Iowa. Damaging winds will be the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances return at intervals from Thursday into
Saturday. The overall severe weather threat will be monitored in
the coming days.

Hot and humid conditions return this weekend, especially on
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed today.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 12:06 AM CDTSevere Thunderstorm WarningDMXAudubon, Boone, Calhoun, Carroll, Dallas, Greene and 3 more39 min
Jul 24, 12:23 AM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Boone, Cass, Dallas, Greene and 2 more52 min
Jul 24, 12:45 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Guthrie, Polk, Story45 min
Jul 24, 8:36 AM CDTRiver Flood WarningDMXCerro Gordo, Floyd, Worth3 days
Jul 24, 9:54 AM CDTRiver Flood WatchDMXBlack Hawk, Bremer, Butler20 hr
Jul 24, 9:54 AM CDTRiver Flood WatchDMXBlack Hawk45 hr
Jul 24, 9:54 AM CDTRiver Flood WatchDMXBlack Hawk4 days
Jul 24, 9:54 AM CDTRiver Flood WatchDMXPoweshiek, Tama4 days

Nearby

Flash Flood Warnings in Iowa, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.